NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 30, 12:13 PM EST, 36 minutes earlier.
Area forecast discussion, Nov 30, 12:13 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1213 PM EST Mon Nov 30 2020
.SYNOPSIS...
A strong surface low will lift from the Southeast early this
morning to the Saint Lawrence Valley tonight, where it will
stall through Wednesday before continuing northward into eastern
Canada late this week. High pressure in the system's wake will
build northeastward into the eastern U.S. Wednesday and Thursday
before moving offshore Thursday night and Friday. Another system
may affect the region this weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 update: Low pressure continues to deepen SW of the area,
with surface pressure obs in WV near the center of the low
around 995 mb. The warm front is rapidly approaching southern
parts of our area, and should move through more or less the
whole area by mid-late afternoon. Only real update with this
package was to expand the wind advisory to include all the
Delaware Bay counties, and also adding Middlesex county. This
is based on current observations which indicate a core of
45-50mph winds progressing northward, with the strongest winds
occurring near the coast. Can't rule out a few 45 mph gusts
inland but don't have enough confidence to expand the advisory
any further westward at this time. Mid-lvl dry slot will be
impinging on on SW portions of our forecast within the next few
hours, which will mark the transition from the stratiform
rainfall of this AM to the more showery/convective precip that
will dominate in the afternoon. Total rainfall has been about
0.5-1 inch with the stratiform precipitation, and another 0.5-1
inch (maybe slightly higher in the SE upslope regions of the
Poconos) will be possible with the convective precipitation this
afternoon (although precip coverage will be more variable)
Previous discussion:
Following the stratiform rain, warm air advection will be continuing
across the region in the wake of the warm front passage.
Temperatures will rise well into the 60s for most locales with
dewpoints also creeping into the low 60s. As a result, some surface
based instability is likely to be realized into the afternoon.
Guidance suggests MLCAPE values in the 500+ J/kg range with LLJ
winds still around 50 kts. The latest NAM suggests MLCAPE reaching
up to 1000 J/kg. This is rather alarming at face value given the
high shear values that will be in place, however I suspect
convection may struggle to develop as a robust dry slot will arrive
aloft during the period of highest instability (the two are
related). Regardless, there very well could still be a small window
of opportunity for the instability to be realized by the environment
before substantial drying occurs aloft.
CAMs continue to indicate scattered, fragmented, multi-mode
convection developing across the forecast area. Any robust
convection that can get going and maintain itself will have the
potential to be of the "power shower" variety. These will have the
potential to bring down the stronger winds from just above the
surface in the form of damaging straight line wind gusts. If the
best instability is realized (>500 J/kg), I wouldn't be surprised to
see a low-topped supercell or two across the coastal plain. In
addition to the convective wind potential, low level shear values
will be high (40+ kts) with curved low level hodographs supportive
of surface based rotation. The tornado potential is certainly non-
zero with this environment, but given questionable convective mode
the confidence is not particularly high on this potential. The SPC
has upgraded portions of the forecast area to a slight risk for both
damaging straight line winds and tornadoes. Not very confident on
the occurrence of thunder, but cannot rule out some isolated strikes.
The low will continue moving north as it occludes across the
eastern Great Lakes region. The attendant cold front will pass
across the forecast area during the evening hours ushering in
cooler and drier air and ending precip. The surface pressure
gradient quickly weakens in the wake of the front, so
southwesterly winds will diminish quickly to around 5-10 mph.
Expected low temperatures generally in the 40s with partly to
mostly cloudy skies.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
At 12z Tuesday, a deep trough will be centered in the Ohio and
Tennessee Valley, with a strong vort max pivoting northward to
the east of the longer-wave trough. The attendant surface low
will be meandering by this point near the Saint Lawrence Valley as
the system acquires a vertical stack. Low-level southwesterly
flow will be in place, with a rather tight pressure gradient
given the proximity of the low. The midlevels will be cold, so I
am expecting instability showers to be present much of the day
across the area, especially northwest of the Fall Line. Despite
the climatologically unfavorable low-level trajectories,
temperatures will be much colder than those seen today, as cold
advection will be equatorward of the stalling low. With
variable/considerable cloudiness and periodic showers
(especially in the north), not expecting temperatures to climb
much at all, and they will likely be falling during the
afternoon. Additionally, the strong pressure gradient will make
for breezy conditions, with gusts 25 to 30+ mph possible during
the day.
Given the increasing model signal for measurable QPF
in northern portions of the CWA, I did increase PoPs a tad for
northern areas and kept them mentionable everywhere through the
day (as I suspect models may still be underplaying this
potential a tad). Thermal profiles will be increasingly
favorable for a rain/snow mix in the Poconos and vicinity by
afternoon, though not expecting anything significant.
The large-scale pattern changes little Tuesday night and
Wednesday, though the pressure gradient should be on a
diminishing trend during this period. Nevertheless, another
breezy day should be expected Wednesday, and periodic bouts of
snow showers may occur in the Poconos. Models continue to look a
little on the dry side in our northwest CWA, and the proximity
of model-derived QPF is concerning enough to keep a mention of
snow showers in Carbon and Monroe Counties through Wednesday.
Again, not expecting anything significant, but occasional light
snow showers seem probable during this period.
Wednesday will be colder than Tuesday, as cold advection
continues to the south of the stalled cyclone. Expect
highs in 30s in the Poconos and far northwest New Jersey and in
the 40s elsewhere. By Wednesday night, the low to our north will
begin to accelerate northward into eastern Canada, as it is
kicked by a digging vort max in Ontario. This will allow a
surface high in the Southeast to build northeastward toward the
Eastern Seaboard. As winds diminish in this pattern, a good
night of radiational cooling is expected. Trended lows downward
Wednesday night, now firmly below model consensus.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The main concern for the medium-range forecast is the ultimate
evolution of the large-scale pattern Friday through Sunday.
Quiet weather is expected Thursday, as midlevel ridging begins
to affect the area. With rising heights, expect highs to be a
little warmer than Wednesday, with winds lighter.
Model agreement goes off the rails Friday through the weekend,
with run-to-run and model-to-model consistency seemingly absent
for the past 48 hours. Models are really struggling with three
distinct synoptic-scale features of interest: (1) a digging vort
max in eastern Canada and the adjacent Northeast on Thursday and
Friday, (2) a southern-stream perturbation that ejects eastward
and interacts with the eastern Canada vort max, and (3) another
digging vort max from central Canada, which acts to kick (1) and
(2) eastward with time.
The GFS and CMC solutions look somewhat similar to each other
but nothing similar to their simulations from 24 hours ago, with
a somewhat progressive/elongated system moving through the
eastern U.S. Friday and Saturday. This scenario poses a
precipitation risk as early as Thursday night, with temperatures
perhaps cold enough at onset for a wintry mix northwest of the
Fall Line. The GFS is much deeper with the system, though, and
ejects it on a farther-east track, which would be even more
favorable for some wintry precipitation in the northwest CWA.
Meanwhile, the 00z ECMWF does not look remotely similar, with
the southern-stream system shoved south of the area given the
faster timing of the northern-stream vort max. This behavior was
seen to some degree in last night's simulation, but the
antecedent 12z counterpart solutions looked nothing like this
pattern evolution. Given ensemble output, this solution seems
lower probability but cannot be ruled out entirely.
The bottom line is that the Friday through Sunday period has the
potential to be unsettled in our area, but there is little
confidence in the sensible-weather details at this stage. A
broad brush of slight-to-chance PoPs and temperatures near
seasonal averages is appropriate at this stage. Eventually, the
deterministic models develop a strong storm in the western
Atlantic and/or New England early next week, which would spell
windy conditions and potential for some showery precipitation
(perhaps of the wintry variety).
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.
Today...Prevailing MVFR ceilings with periods of IFR possible.
Moderate to locally heavy rain through 18Z will result in
visibility restrictions to MVFR and IFR. Scattered showers will
continue after 18Z with isolated thunder possible. Winds
southeasterly in the morning increasing to 10-15 kts at RDG and
ABE and 15-20 kts at all other terminals. Gusts to around 30 kts
(up to 40 kts at MIV and ACY). Winds will become more southerly
after 18Z. LLWS likely through about 21-00Z. High confidence on
overall evolution, moderate confidence on category changes.
Tonight...MVFR ceilings should scatter out and increase by
around 00Z, then mainly VFR with some scattered lingering MVFR
ceilings possible. Southwesterly winds around 5-10 kts. Moderate
confidence.
Outlook...
Tuesday...Mainly VFR or MVFR with scattered/periodic showers.
Southwest winds 10 to 15 kt with gusts 20-30 kt possible.
Moderate confidence.
Tuesday night and Wednesday...VFR with west or southwest winds
5 to 15 kt, with gusts to 20+ kt on Wednesday. High confidence.
Wednesday night and Thursday...VFR with west to southwest winds
5 to 15 kt. Moderate confidence.
Thursday night and Friday...Restrictions possible with a chance
of rain. There is some potential for a wintry mix northwest of
PHL. West to southwest winds 5 to 15 kt. Very low confidence.
&&
.MARINE...
Monday...Southeasterly winds will increase sharply to gale force
after daybreak this morning. Sustained winds in excess of 30 kts are
expected with gusts up to 45 kts across the ocean waters. Seas will
also increase quickly as the winds continue to increase throughout
the morning with heights of 8-12 feet expected across the ocean
waters and up to 5 feet on Delaware Bay. The Gale Warning was
extended a couple hours for the ocean waters mainly to cover
lingering gale force winds across the northern areas. Expect
moderate to heavy rain during the morning hours with showers
continuing during the afternoon with isolated thunderstorms possible.
Monday night...Winds should drop off quickly into the evening hours
and continue to diminish overnight down to 10-15 kts from the
southwest. Seas will remain elevated though with heights up to 8
feet. A Small Craft Advisory will be needed for this period once the
Gale Warning expires.
Outlook...
Tuesday...Advisory conditions expected with southwest winds 15
to 25 kt with higher gusts. Cannot rule out marginal gales. Seas
7 to 10 feet.
Tuesday night and Wednesday...Advisory conditions probable, with
winds west to southwest 15 to 25 kt with gusts to 30 kt. Seas 6
to 9 feet Tuesday night and 4 to 7 feet on Wednesday, subsiding
with time.
Wednesday night...Advisory conditions possible, with west winds
10 to 20 kt with higher gusts. Seas 3 to 5 feet.
Thursday through Friday...Sub-advisory conditions expected.
&&
.TIDES/COASTAL FLOODING...
High tide has passed and water levels continue to recede on the
counties along lower Delaware Bay and Delaware Beaches. Will
allow Coastal Flood Advisory to expire at noon.
Water levels are slowly receding on upper Delaware Bay, so will
keep Coastal Flood Advisory up until 1 pm.
For the Assawoman Bay, tide levels remain below minor
thresholds, so will not issue a Coastal Flood Statement at this
time.
For Barnegat Bay, high tide has either passed or is currently
ongoing. Will monitor for potential Coastal Flood Statement.
The tidal Delaware River: Confidence is still too low for
advisory issuance, but the surge of water up Delaware Bay
combined with increasing freshwater runoff will likely yield
tidal levels higher than guidance is suggesting. Spotty minor
flooding is probable, and widespread minor flooding is possible.
Will monitor observations closely this morning, and a coastal
flood advisory cannot be ruled out. High tide is generally
between 1 and 3 pm in these locations.
The eastern shore of Chesapeake Bay: Strong southeast winds
combined with a later high tide seem to suggest minor flooding
is possible, if not probable, in tidal portions of eastern
Maryland. Will monitor observations closely during the morning,
with an advisory issuance possible if upstream (lower bay)
observations confirm suspicions that models are underforecasting
this potential. High tide is late this afternoon and early this
evening in these areas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 6 PM EST this evening for NJZ012>014-016-
020>027.
Coastal Flood Advisory until 1 PM EST this afternoon for
NJZ016.
DE...Wind Advisory until 6 PM EST this evening for DEZ001>004.
Coastal Flood Advisory until 1 PM EST this afternoon for
DEZ001.
MD...None.
MARINE...Gale Warning until 9 PM EST this evening for ANZ450>455.
Gale Warning until 4 PM EST this afternoon for ANZ430-431.
&&
Synopsis...CMS
Near Term...Carr/Staarmann
Short Term...CMS
Long Term...CMS
Aviation...CMS/Staarmann
Marine...CMS/Staarmann
Tides/Coastal Flooding...WFO PHISpecial weather statement, Nov 30, 12:41 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1241 PM EST Mon Nov 30 2020
DEZ001-PAZ070-071-101>106-301830-
New Castle-Lower Bucks-Upper Bucks-Eastern Montgomery-Western
Montgomery-Delaware-Western Chester-Eastern Chester-Philadelphia-
1241 PM EST Mon Nov 30 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUCH OF METRO
PHILADELPHIA THE NEXT HOUR...
At 1239 PM EST, strong thunderstorms were clustered over Lionville,
or 7 miles northwest of West Chester, moving northeast at 60 mph.
Locations impacted include...
Philadelphia, West Chester, Norristown, Pottstown, Phoenixville,
Lansdale, West Norriton, East Norriton, Coatesville, Westtown,
Perkasie, Downingtown, Conshohocken, Hatboro, Souderton, Ambler,
Kennett Square, Collegeville, Royersford and Jenkintown.
Heavy downpours and wind gusts up to 45 mph are expected with the
activity.
This includes the following highways...
Pennsylvania Turnpike between mile markers 302 and 348.
Northeast Extension between mile markers 21 and 38.
Interstate 76 in Pennsylvania between mile markers 327 and 337.
Interstate 476 in Pennsylvania between mile markers 8 and 19.
LAT...LON 4041 7531 4017 7497 3972 7579 4010 7593
TIME...MOT...LOC 1739Z 240DEG 53KT 4006 7566
PO